North Carolina, 2003

Damaging Wind in North Carolina, May 3, 2003

May 3, 2003 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 3, 8:58 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, May 3, 8:58 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
958 PM EDT SAT MAY 3 2003

UPDATE TO PUBLIC PACKAGE WILL COME AFTER WATCH EXPIRES AT 11 PM.
FINAL NUMBERS TO BE DETERMINED THEN.

MARINE: GOING CWF LOOKS GOOD WITH TWEAKS TO REFLECT CURRENT
CONDITIONS.

.ILM...
.NC...NONE.
.SC...NONE.

RAN
----------------------PREVIOUS DISCUSSION 300 PM---------------------
SHORT WAVES PASSING N AND JUST S OF AREA OVERNIGHT. AT THE
SURFACE...WEDGE OF HIGH PRESSURE BUILDING DOWN THE COAST. WENT WITH
HIGH CHANCE N FOR SHOWERS AND THUNDER TO LIKELY SC PORTION OF CWA.

WENT WITH GFS MODEL FOR SUN...GIVEN STRENGTH OF WEDGE...EXPECT A DRY
DAY. ETA TOO QUICK IN BREAKING DOWN THIS FEATURE.

HIGH PRES ALOFT BUILDING ACROSS THE AREA SUN NIGHT INTO MON WHILE
SFC HIGH REMAINS IN PLACE. HIGH PRESSURE MOVES OUT TO SEA ON MON AND
BY AFTN AND ESPECIALLY AT NIGHT ONSHORE FLOW AND APPROACH OF STRONG
SHORT WAVE/WARM FRONT WILL BE ENOUGH FOR AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS.

AREA WILL BE IN THE WARM SECTOR TUE AND WED SO ANY SHOWERS AND
THUNDERSTORMS SHOULD BE SCATTERED. A FOCUSING MECHANISM COMING IN
THE FORM OF A SLOW MOVING COLD FRONT FROM NW GETTING CLOSE ENOUGH
LATE WED AND SO INCREASED POPS SLIGHTLY BEGINNING WED NIGHT. FRONT
WILL ORIENT ITSELF W TO E AS IT STRUGGLES TO MOVE THROUGH AND S OF
THE AREA ON FRI...BEFORE DISSIPATING. KEPT SAT DRY WITH HIGH PRES
SITUATED ACROSS NORTHEAST AND RIDGING DOWN THE EAST COAST.

PRELIMINARY NUMBERS...
ILM 059/072 051/075 5112
LBT 056/073 050/076 5112
FLO 058/074 052/076 6113
MYR 060/073 054/074 6112

MARINE: COLD FRONT EXPECTED TO BE SOUTH OF THE WATERS TONIGHT...
SIMILAR TO THE ETA/S POSITION. THINK THE NORTHERN WATERS WILL SEE
SOME OF THE SURGE BEHIND THE FRONT CURRENTLY SPREADING OVER EASTERN
NC. WEDGE BEGINS TO SET UP LATE SUN AND CONTINUES INTO EARLY MON
RESULTING IN NE WINDS ACROSS THE WATERS. AS THE RIDGE OF HIGH PRES
SHIFTS OFF THE MID-ATLANTIC COAST MON AND A WARM FRONT LIFTS NE
ACROSS THE AREA...WINDS WILL VEER AROUND TO THE SE. RATHER STRONG
SOUTHERLY FLOW WILL CONTINUE THROUGH THU WITH SOME STRONG LOW LEVELS
WINDS IN PLACE AND A TIGHTENING SURFACE PRESSURE GRADIENT AHEAD OF
NEXT COLD FRONT (EXPECTED TO MOVE THROUGH EARLY FRI). HOWEVER...PLAN
ON KEEPING WINDS BELOW SMALL CRAFT ADVISORY LEVELS THROUGH THE
FORECAST PERIOD.

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: DIGIORGI
MARINE: JAQ
Hazardous weather outlook, May 3, 3:30 AM EST, 19 hours 20 minutes before
NCZ087-096-099-100-SCZ017-023-024-032>034-039-046-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
430 AM EDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KREITNER

In the hours before

Local storm report, May 3, 8:52 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0952 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    5 NNE BENNETTSVILLE       SC   1.00 IN HAIL
05/03/03   MARLBORO                       SPOTTER REPORTED QUARTER
                                          SIZED HAIL IN LESTER.

RAN
Local storm report, May 3, 9:33 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1033 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1028 PM    7 W LELAND                NC   1.00 IN HAIL
05/03/03   BRUNSWICK                      REPORTED BY SKYWARN
                                          SPOTTER JUST INSIDE THE
                                          BRUNSWICK COUNTY LINE ON US
                                          HIGHWAY 74/76

1020 PM    LITTLE ROCK               SC   1.50 IN HAIL
05/03/03   DILLON                         REPORTED BY DILLON COUNTY
                                          911

0945 PM    MCCOLL                    SC   WIND DAMAGE
05/03/03   MARLBORO                       TREES DOWNED BY HIGH
                                          THUNDERSTORM WINDS. PEA
                                          SIZE HAIL AND URBAN HIGHWAY
                                          FLOODING ALSO REPORTED.

TRA
Local storm report, May 3, 9:43 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1043 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1027 PM    LITTLE ROCK               SC   1.00 IN HAIL
05/03/03   DILLON                         SPOTTER REPORT OF QUARTER
                                          SIZED HAIL.

1000 PM    CLIO                      SC   WIND DAMAGE
05/03/03   MARLBORO                       SPOTTER REPORT OF TREES
                                          DOWN AT THE INTERSECTION OF
                                          ROUTE 9 AND S.C. ROUTE 381.

RAN
Local storm report, May 3, 10:04 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1104 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1057 PM    OLD DOCK                  NC   0.75 IN HAIL
05/03/03   COLUMBUS                       SPOTTER REPORT OF DIME
                                          SIZED HAIL COVERING THE
                                          GROUND.

RAN
Local storm report, May 3, 10:16 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1116 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    LAKE VIEW                 SC   WIND DAMAGE
05/03/03   DILLON                         911 CENTER REPORTED TREES
                                          DOWN.

1055 PM    LAKE VIEW                 SC   0.75 IN HAIL
05/03/03   DILLON                         PUBLIC REPORT OF DIME
                                          SIZED HAIL.

RAN
Local storm report, May 3, 10:18 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1118 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    NICHOLS                   SC   0.88 IN HAIL
05/03/03   MARION                         SPOTTER REPORT OF DIME TO
                                          NICKEL SIZED HAIL.

RAN

The radar

The Wilmington radar (KLTX), 51 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbus

When
May 3, 10:50 PM EST
Where
Columbus County, Chadbourn
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -78.817

A large tree was reported down across the roadway in Chadbourn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355658.